Maryland, 2020

Tornado and Damaging Wind in Maryland, November 30, 2020

November 30, 2020 · NWS LWX · 2 events in 1 county or zone

A strong cold front spawned a severe thunderstorm and a tornado in Cecil County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front spawned a severe thunderstorm and a tornado in Cecil County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 30, 10:24 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 30, 10:24 AM EST, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1024 AM EST Mon Nov 30 2020

.SYNOPSIS...

Strong low pressure will move across the area this afternoon and
off to the northeast this evening. High pressure will gradually
build over the area by Thursday morning. Another storm system
may impact the area at the end of the week or early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Steady rainfall has ended but a new round of showers with some
embedded thunder per GLM is working its way northeastward in
association with a low pressure lifting NNE. Given strong wind
profiles and limited instability, a risk of severe wx exists
mainly in the 17Z-20Z time frame. Short lines capable of
producing damaging wind guss and perhaps an isolated brief
tornado are possible mainly east of Rt 15. Svr threat should
end by 21Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
By early this evening, the upper low which materalizes from the
mentioned phasing process will track from the Ohio Valley into
the Central Appalachians. Substantial cooling of the column is
expected to take shape with 700-mb temperatures dropping around
10 to 15 degrees over a 24 hour period. Precipitation over
along and west of the Allegheny Front will switch over to snow
by later this evening. Forecast soundings show moisture should
be shallow at the onset which would mitigate initial
accumulation potential. Heading into the overnight hours, a
steady period of westerly upslope takes shape across far western
Maryland and east-central West Virginia. The heaviest snow is
likely to fall from early Tuesday morning into the evening.
Consequently, a Winter Storm Warning is in effect for Garrett
County with Winter Weather Advisories out for western portions
of Grant and Pendleton Counties. Expect 4 to 6 inches of snow
with isolated amounts approaching 8 inches over higher
elevations of western Garrett County. Some lingering snow
showers are possible into Tuesday night as the upper low lifts
into New England. Wednesday should provide tranquil weather
across the region as a shortwave ridge moves through.

After a warm start to the work week, a pronounced cool down will
arrive in earnest. Tuesday's temperatures may be around 20
degrees lower than the previous day as highs struggle to escape
the 40s. Higher elevations are to stay in the upper 20s to low
30s. Blustery conditions will lower wind chills into the low/mid
30s across the DC and Baltimore metro areas. By mid- week,
temperatures may creep back up to low 50s in a few spots.
Departures from climatology will run around 4 to 8 degrees, a
bit higher in the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A very blocky pattern is forecast by pretty much all medium range
guidance later this week, with two highly anomalous ridges centered
over southwestern to central Canada and over the North Atlantic
Ocean up Davis Strait between Canada and Greenland. In between, two
cutoff lows are forecast to be centered over Newfoundland Canada and
near the middle Mississippi River Valley. This pattern has a
-NAO/+PNA appearance to it, but with a lack of higher height
anomalies/lack of stronger ridging over the North Pole itself, the
result will probably be near to slightly below (as opposed to well
below) normal temperatures locally.

With this type of amplified pattern also comes the potential for
phasing of the two branches of the jet stream and increased
storminess. Not unexpectedly, medium range guidance develops another
area of low pressure at the surface ahead of the aforementioned
cutoff low as it approaches the Tennessee River Valley. Also not
unexpectedly is the uncertainty in the details regarding the track,
strength and sensible weather impacts to our region.

Precipitation chances will likely peak on Friday based on the latest
guidance and overall pattern. Given the current expectation that
temperatures will be near to perhaps slightly below normal, any
precipitation should fall in the form of mainly rain east of the
higher terrain, though another period of upslope snow would be
possible along and west of the Allegheny Front in this scenario.

High pressure and brisk conditions will likely return to the area
for the weekend before another storm system possibly approaches
early next week.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Showers will continue and conditions will likely remain MVFR or
lower through at least midday.

Conditions start to improve mid to late this afternoon, but
isolated thunderstorms will become a risk, with strong wind
gusts possible near convection, even though it may not contain
lightning. Have not included thunder in the TAFs yet since there
is not a consolidated/confident risk.

VFR likely by tonight through Tuesday night with mainly dry
conditions but west-northwesterly winds will gust up to 25
knots at times. Continued VFR conditions expected on Wednesday
with westerly wind gusts around 15 to 20 knots.

Mainly VFR Thu-Fri AM w/ light SW-S wind. Sub-VFR possible by
late Fri PM due to increasing chc for RA as wind turns SE.

&&

.MARINE...
Southeasterly winds will increase through mid morning. Despite
weak mixing, a very strong gradient should overcome that,
resulting in gusts around 35 to 40 knots. Consequently, Gale
Warnings are in effect across all waters through 6 PM this
evening.

Showers and isolated thunderstorms with strong winds may
develop this afternoon as well, with a lower risk during the
late morning. A waterspout can't be ruled out. Gales relax
behind cold front this evening, but SCA gusts likely continue
through Tuesday night, peaking during the daylight hours (and
potentially dropping sub-SCA during the overnight on the
sheltered waters). Marginal SCA conditions materialize on
Wednesday given a steady period of cool westerly winds on top of
the still mild waters.

A light southwesterly wind is forecast Thursday as high pressure
passes to the south, becoming southerly Thursday night into Friday
as the high moves offshore. The wind may begin to increase as it
turns southeasterly ahead of a low pressure system approaching from
the Tennessee River Valley by late Friday.

&&

.TIDES/COASTAL FLOODING...

Large spread is seen among various surge models with the P-ETSS
the most pessimistic and also looking less likely to verify
basen on latest observations from tide gauges. The forecast is
based on a blend of ETSS and ESTOFS and have issued a CF.Y for
Annapolis, Baltimore, and Washington DC.

The wind is forecast to become westerly by this evening. This should
cause water levels to recede rather steadily through the middle of
the week, precluding any further flooding concerns.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 5 PM this afternoon to 10 PM EST
     this evening for DCZ001.
MD...Coastal Flood Advisory from 3 PM this afternoon to 9 PM EST
     this evening for MDZ014.
     Winter Storm Warning from 1 AM Tuesday to 7 AM EST Wednesday
     for MDZ001.
     Coastal Flood Advisory from 4 PM this afternoon to 10 PM EST
     this evening for MDZ011.
VA...None.
WV...Winter Weather Advisory from 4 AM to 7 PM EST Tuesday for
     WVZ501-505.
MARINE...Small Craft Advisory from 6 PM to 10 PM EST this evening for
     ANZ530>532-535-536-538>542.
     Gale Warning until 6 PM EST this evening for ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 6 AM EST
     Tuesday for ANZ533-534-537-543.

&&

SYNOPSIS...BRO
NEAR TERM...LFR
SHORT TERM...BRO
LONG TERM...BRO/DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Nov 30, 1:10 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
110 PM EST Mon Nov 30 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
110 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for areas along and east of
Interstate 95 until 7 PM EST this evening.

A Gale Warning is in effect for the tidal Potomac River, Maryland
portion of the Chesapeake Bay and adjoining tidal estuaries today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
110 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
110 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning goes into effect for Garrett County
Maryland at 1 AM tonight. A Winter Weather Advisory goes into
effect for western Grant and western Pendleton Counties in West
Virginia at 4 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Storm Warning is in effect until 7 AM Wednesday. The
Winter Weather Advisory is in effect until 7 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please report snowfall
totals to the National Weather Service per standard operating
procedure.

In the hours before

Local storm report, Nov 30, 9:05 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            2 WNW RAVENSWORTH       38.81N  77.25W
11/30/2020                   FAIRFAX            VA   BROADCAST MEDIA

            BURKE LAKE ROAD NEAR BRADDOCK ROAD CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER LWX2002742

JMG
Local storm report, Nov 30, 11:35 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            2 NE GLENDOWER          37.85N  78.52W
11/30/2020                   ALBEMARLE          VA   911 CALL CENTER

            700 BLOCK OF COLES ROLLING ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX2002743

JMG
Local storm report, Nov 30, 11:42 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            4 NNE EARLYSVILLE       38.20N  78.45W
11/30/2020                   ALBEMARLE          VA   COUNTY OFFICIAL

            FLOODING ON THE 1400 BLOCK OF DURRET RIDGE ROAD.

&&

EVENT NUMBER LWX2002744

JMG
Local storm report, Nov 30, 12:30 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            2 WNW ANNANDALE         38.85N  77.24W
11/30/2020                   FAIRFAX            VA   MESONET

            WBAV2 STREAM GAUGE REACHED MINOR FLOOD STAGE OF 251.50.

&&

EVENT NUMBER LWX2002745

JMG

The radar

The Dover AFB radar (KDOX), 104 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
November 30, 2:37 PM EST
Where
Cecil County, 0.77 mi SW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.621, -76.079

A large tree was blown down blocking the road in the 300 block of Craigtown Road. A tree was blown down along Bainbridge Road.

Tornado, Cecil

When
November 30, 2:37 PM EST to 2:42 PM EST
Where
Cecil County, 1.04 mi NNE of Woodlawn to 1.24 mi E of Port Deposit
Rating
EF1
Path length
3.36 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.644, -76.063

Staff from NOAAs National Weather Service (NWS) |Baltimore/Washington Weather Forecast Office performed a survey |of storm damage that occurred in Cecil County MD from Port Deposit|to Woodlawn, on the afternoon of Monday November 30, 2020. This |survey, coupled with radar analysis from the NWS's KLWX WSR-88D |and the FAAs TBWI Doppler Weather Radars, concluded that a |tornado rated EF1 on the Enhanced Fujita scale with max winds of |95 mph struck between 2:37 PM and 2:42 PM EST. The tornado had a |path length of 3.4 miles producing consistent damage, with a path |width of up to 75 yards. The tornado was moving north-northeast at|approximately 40 MPH.

The first reported damage was along Bainbridge Road near the |intersection with Frenchtown Road, about 1 mile east of the town |center of Port Deposit, MD, where several trees were uprooted and |snapped near a residence. Tree damage continued into the woods |northeast of the property, where tops of some trees were snapped |and twisted. The storm moved to the northeast, uprooting more |trees along Craigtown Road near the intersection with Perrylawn |Drive. Reports from the day before noted more trees were down |prior to our ground survey, but had to be cleared from roadways. |Numerous trees were reported down behind the convenience store at |that intersection.

The tornado continued towards the northeast through a large field|before reaching Jackson Park Road. Along that road there was |evidence of powerline damage, where new poles had just been |installed near a residence. Additionally, there was tree debris in|the yard, but the direction of fall could not be determined in |this area. The tornado continued northeast, passing over a |residence on Theodore Road where multiple trees were snapped, |uprooted, and twisted in multiple directions. Additionally, there |was a power pole replaced in front of the home that was confirmed |to have been snapped during the tornado.

The tornado strengthened as it continued northeast, and moved |into communities along Hopewell Road. The most severe damage noted|occurred to homes on Hopewell Court and Bullet Street, where |there was structural damage noted to several homes. Damage |included shingle and siding damage, and a garage door bent inward.|The strongest wind noted lifted off and removed the front porch |awning of one home???s roof. The debris was blown over and behind |the home. In addition to the structural damage here, there were |several trees uprooted and snapped in various directions. One tree|fell onto and crushed a back porch. A resident on Hopewell Court |reported seeing the tornado as it went by her home. Based on the|damage, winds were estimated to have peaked here at 95 MPH.

Finally, there was tree damage observed along Twin Lakes Road, |just northeast of the previous two streets noted. The tornado then|moved off into a large field and lifted. At the next crossing of |Hopewell Road to the northeast, there were no signs of damage. |Therefore, the survey concludes that the path ended in the |vicinity of Twin Lakes Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyThe tornado archive for Maryland, 2020Warnings in Maryland, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938475, 938477.